was successfully added to your cart.

Afraid of Weight Gain from Antidepressants

By December 12, 2012

I’ve been struggling with an eating disorder for most of the last 15 years. In middle and high school I had mostly anorexic behaviors. In college I was obsessed with calorie counting, organic food, and over exercise. Post college, for the past 3 years, I have been mostly bulimic, with periods of restricting. It’s gotten pretty bad, especially after my mom was diagnosed with leukemia last year, and passed away from leukemia last year. After starting grad school, a new job, and ending a relationship, I became severely depressed. I sought professional help for the first time ever 2 months ago. My therapist is recommending a 200 mg. dose of Zoloft. I’m terrified of these drugs because of the possible side effects, the problems associated with stopping them, and the potential weight gain. I am not in the underweight range right now, and really don’t want to gain any weight. I keep reading all this stuff online about uncontrolled, large amounts of weight gain from these drugs. How much truth is in this? It doesn’t make sense to me to put someone with fear of weight gain, on a medication that can make you gain weight uncontrollably. I feel like I would pull out every destructive behavior I’ve ever engaged in to avoid gaining weight from the medication. Possible weight gain is a big reason why I don’t want to take this drug, but so are the other side effects, and the fear that things might be worse if I ever stop the medication. I don’t know what to do. At first, when I initially resisted, my therapist stopped pressuring me to consider Zoloft, and my behaviors improved with the belief that I could get over this without meds. The pressure to try Zoloft is back on, and I have more anxiety than ever thinking that maybe I can’t do this without medication. Can people recover from eating disorders without medications? – Meghan

Dear Meghan,

You have raised several quite appropriate questions regarding SSRI’s, and Zoloft (sertraline) in particular, and I will try to address them one by one. I will also try to limit this discussion to the SSRI’s as much as possible.

Before I start however, let’s be clear as to what is meant by the term “SSRI.” SSRI’s are a class of antidepressants that seem to exert at least part of their effect via a brain chemical known as serotonin. Common SSRI drugs include Prozac (fluoxetine), Zoloft (sertraline), Luvox (fluvoxamine), Paxil (paroxetine), Celexa (citalopram), Lexapro (escitalopram) and several closely related drugs such as Effexor (venlafaxine), Remeron (mirtazepine) and others. Although originally marketed for the treatment of depression, they have been found to be beneficial in many other conditions such as bulimia, anxiety, obsessive-compulsive disorder, panic attack, etc.. Like any medication, they can have various side-effects. For most patients, these side effects are manageable.

Probably first and foremost for persons with eating disorders is the question as to whether such medicines can cause weight gain, and more importantly, how and how much, especially in light of the frightening things to be found on-line.

As to the question about risk of weight gain, current estimates are that about 10% of patients on LONG TERM SSRI’s (6 months or more) do experience a risk of weight gain, though I would hesitate to put a definitive number on this just yet since studies are still underway. Also, the relative risk varies greatly depending on which SSRI is used. I will elaborate.

First, a few SSRI’s are more likely to cause weight gain than others, with Paxil (paroxetine) and Remeron (mirtazepine) probably carrying the highest risk, while Zoloft (sertraline) actually carries one of the lowest risks. In fact, when used for 6 months or less, Zoloft tends not to cause any weight gain, and even when used for longer periods, most patients do not suffer problems with any significant weight gain. The few SSRI’s with the higher risk of weight gain, even with short term use, are generally avoided by practitioners skilled in the treatment of eating disorders.

Second, in spite of the scare stories on the internet, the fact is that weight gain (with the exception of cases mentioned above) tends to be quite modest at most. For example, for the patients who actually do gain weight with long term use of Zoloft, the gain is limited to about about 4%. This would be 4 pounds in a 100 pound person. In my experience, however, weight gain with this medication, as well as several other of the SSRI’s has not, in fact, proven to be a problem for my patients.

For many persons, particularly those with bulimic symptoms, weight LOSS may actually be the more likely outcome, since urges to binge for many of them decrease significantly in response to these medications. This may be why your provider is recommending Zoloft with a goal range of 200 mg/day since you report bulimic symptoms as well as depression.

Now, as to WHY some persons gain weight with some of these medications, there are actually several possibilities.

  1. Remember, persons who are depressed will sometimes lose their appetite, and with control of depression, a more normal appetite returns, permitting the return of lost weight rather the gaining of any excessive weight. Weight simply returns to normal.
  2. It has been proposed that in some persons, a craving for carbohydrates may occur, leading to increased weight. For this reason, I always advise my patients to let me know if any unusual changes in appetite occur. Fortunately, I have only rarely encountered this in my practice.
  3. A few persons may notice an actual increased appetite. If this is unrelated to recovery from depression, it can be reported to the provider and considerations for change in treatment can be discussed.
  4. Some theories suggest that in some persons an actual change in metabolism occurs. Again, since this is so gradual with medications such as Zoloft, it can be addressed during treatment and steps to prevent or manage it undertaken.
  5. Some persons will gain weight as a coincidence. For example, some people tend to gain weight as a part of normal aging, and if they happen to also be on an antidepressant, they may incorrectly conclude that the weight gain is due to the medication rather than the advancing years.
  6. In my own practice of 23 years, I have NOT experienced any patients having significant weight gain with the SSRI medications I typically utilize. Several SSRI’s seem to pose little risk of any inappropriate gain for most patients.

Ultimately, eating disorders are a serious disease, very frequently compounded by symptoms of depression, anxiety, and OCD. An experienced clinician should be aware and sympathetic to your worries regarding weight, but open and frequent communication can assist greatly. People can, and do recover from eating disorders without medications, but it is difficult to comment on your case directly.

Two concerns I have are that not only have you had your symptoms for a long time, but you describe yourself as being quite depressed, as well. To not consider appropriate medication could prove detrimental to your recovery.

Meghan, I would like to add that your clinician’s choice of Zoloft is actually a good one. The risk of weight gain is quite low and easily monitored. The combination of severe depression with a long-standing eating disorder is potentially life-threatening not to mention the terrible toll it takes on one’s life in general.

Finally, if one is in the midst of a depressive illness, it can be nearly impossible to have the energy, hopefulness, sense of worth and motivation required to overcome an eating disorder. Usually, treatment of a depressive disorder is absolutely required in the treatment of the eating disorder as long as the patient’s body has sufficient nutritional status to be able to utilize the medication. If counseling alone has not been productive in alleviating much of the depressive symptoms, one should consider medication.

Regards and hope for your recovery,

John Conley, MD